IDEAS home Printed from
MyIDEAS: Login to save this paper or follow this series

Negative volatility and the Survival of Western Financial Markets

  • Aase, Knut K.


    (Dept. of Finance and Management Science, Norwegian School of Economics and Business Administration)

The paper discusses situations where certain parameters are given values that are outside their natural ranges. One case is obtained when plugging in a negative value for the volatility parameter in the Black and Scholes formula. This leads to seemingly "new" results. A different setting is considered related to the developments in time of biological populations. Here deterministic models lead to chaotically fluctuating population sizes, which came as a surprise to workers with population data. It is argued that the origins for the seemingly new and original results may be related.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Our checks indicate that this address may not be valid because: 403 Forbidden ( [303 See Other]--> If this is indeed the case, please notify (Stein Fossen)

Download Restriction: no

Paper provided by Department of Business and Management Science, Norwegian School of Economics in its series Discussion Papers with number 2004/5.

in new window

Length: 8 pages
Date of creation: 17 Mar 2004
Date of revision:
Handle: RePEc:hhs:nhhfms:2004_005
Contact details of provider: Postal: NHH, Department of Business and Management Science, Helleveien 30, N-5045 Bergen, Norway
Phone: +47 55 95 92 93
Fax: +47 55 95 96 50
Web page:

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Robert C. Merton, 1973. "Theory of Rational Option Pricing," Bell Journal of Economics, The RAND Corporation, vol. 4(1), pages 141-183, Spring.
  2. Knut K. Aase, 2002. "Equilibrium Pricing in the Presence of Cumulative Dividends Following a Diffusion," Mathematical Finance, Wiley Blackwell, vol. 12(3), pages 173-198.
  3. Black, Fischer & Scholes, Myron S, 1973. "The Pricing of Options and Corporate Liabilities," Journal of Political Economy, University of Chicago Press, vol. 81(3), pages 637-54, May-June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:hhs:nhhfms:2004_005. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Stein Fossen)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.